New Mexico, 2024Wildfire in New Mexico, July 9 to 16, 2024
July 9 to 16, 2024 · NWS ABQ · 1 event in 1 county or zone
The lightning caused Yeso Wildfire was discovered near the Mesa del Yeso in eastern Rio Arriba County. The fire was managed and allowed to grow to 650 acres causing no damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The lightning caused Yeso Wildfire was discovered near the Mesa del Yeso in eastern Rio Arriba County. The fire was managed and allowed to grow to 650 acres causing no damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 9, 2:19 PM MST, 34 minutes earlier.
Area forecast discussion, Jul 9, 2:19 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
319 PM MDT Tue Jul 9 2024
...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...
.SYNOPSIS...
Issued at 312 PM MDT Tue Jul 9 2024
Showers and thunderstorms have developed over the higher terrain
of southwestern and central New Mexico this afternoon. This
activity will continue to drift southeastward, expanding into some
nearby highlands and northeastern plains areas this evening before
dying. Storms will be more numerous over the central mountain
chain of New Mexico on Wednesday with the potential for locally
heavy rainfall, and perhaps some flash flooding. Scattered storms
will also be possible Wednesday over portions of the eastern
plains and even the higher terrain along the Continental Divide. A
very similar pattern is then expected on Thursday with storms
again developing over the higher terrain, mainly from the
Continental Divide and over the central mountain chain of New
Mexico and eventually filling into some nearby areas. Less storms
are forecast for Friday into the weekend, but scattered storms
will still be possible with activity shifting a bit farther west.
Temperatures will generally remain seasonable and within a few
degrees of normal for mid July.
&&
.SHORT TERM...
(This evening through Wednesday night)
Issued at 312 PM MDT Tue Jul 9 2024
Convective initiation seems to have jived with higher resolution
CAMs thus far this afternoon. With the upper high over southern CA
and southern NV, storm motion has been toward the south
southeast, so cells will likely fill in over the northeast
highlands and northeastern plains as well as some other nearby
locations through the early evening. Any kind of convectively-
induced east gap wind should be fairly short-lived for just a
couple to a few hours this evening, and storms are expected to
largely diminish by or shortly after midnight.
The stage will be set for a very active day on Wednesday, mainly
across the central mountain chain which will rest on the western
fringe of deeper moisture (0.9 to 1.1 inch PWATs). Storms will
drift more due southward Wednesday as the upper high will have
settled atop the Great Basin, and this parallel motion to the
central mountain chain could lead to training, or cells
repetitively moving over the same location which would enhance the
flash flood risk. The previously issued Flood Watch was expanded
to the Sandia/Manzano mountains for Wednesday, but burn scars will
of course remain the most vulnerable areas. Storms could also
expand secondarily into the east central to southeastern plains
late Wednesday. Prevailing surface winds will tend to largely
start out from the south as storms initialize, so this contrast
with the northerly winds aloft will keep a threat for strong to
severe cells.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 312 PM MDT Tue Jul 9 2024
The upper high will not move much, just slightly northeastward,
still remaining stout at around 597 decameters over the Great
Basin on Thursday. This will not alter the steering flow much, but
cells will likely take on a heading of around 190-200. This could
potentially open the door for the middle Rio Grande valley as
cells move off of the Jemez, and additional storms will also
develop a bit farther west in the Gila and near the divide as
moisture inches that way.
Into Friday and the weekend, a notable downtrend in convection is
modeled as the monsoon high repositions into Colorado. This will
redistribute the moisture, diffusely carrying slightly higher
PWATs of 0.6 to 0.8 inch into western zones. Much of the central
mountain chain would be expected to undergo a reduction in storms
too. The high begins to become more ill-defined with the potential
for an easterly tropical wave to move into Mexico, perhaps as far
north as the borderland by late Monday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1201 PM MDT Tue Jul 9 2024
Scattered showers and thunderstorms are forecast to develop over
the high terrain of the central mountain chain and to a lesser
extent over the Continental Divide in western New Mexico early
this afternoon. Storms will then drift southeastward at 5 to 15
kt, filling into some nearby highlands and the northeastern plains
through the early evening. Storms will produce heavy downpours
with brief reductions in ceiling and visibility, and a few of the
stronger cells will be capable of hail and damaging downburst
winds. Storms will mostly come to an end before midnight, but a
stray cell or two may linger into the early morning hours
Wednesday. Even more coverage of storms is expected Wednesday
afternoon.
&&
.FIRE WEATHER...
Issued at 312 PM MDT Tue Jul 9 2024
Higher humidity graced the northwestern and west central zones
this morning as easterly winds brought in higher dewpoints.
However, this moisture quickly mixed back to the east this
afternoon with humidity already plummeting to 10 to 15 percent.
Storms have initiated over the high terrain areas this afternoon
and are expected to fill in over the northeast highlands and
northeastern plains through the evening. A fairly similar pattern
is expected to continue on Wednesday and Thursday with soaking
rainfall gradually filling in over more areas east of the
Continental Divide. The central mountain chain looks to be
especially active with storms and the potential for locally heavy
rainfall and flash flooding each day, but particularly on
Wednesday. The position of high pressure in the upper levels of
the atmosphere will shift on Friday and into the upcoming weekend,
causing moisture to seep westward while turning more diffuse. This
will lead to fewer storms that will tend to favor western high
terrain areas into the weekend. Prevailing winds will generally be
light to moderate in speed, but short-lived thunderstorm outflows
could quickly disrupt this.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 60 95 63 95 / 0 5 5 10
Dulce........................... 47 88 47 87 / 20 40 30 40
Cuba............................ 53 87 55 87 / 10 30 30 40
Gallup.......................... 50 93 54 92 / 0 0 5 30
El Morro........................ 50 87 55 85 / 10 10 20 50
Grants.......................... 54 90 56 88 / 10 20 20 40
Quemado......................... 54 90 55 89 / 10 20 20 60
Magdalena....................... 60 88 61 87 / 30 50 30 60
Datil........................... 54 87 55 85 / 20 40 30 60
Reserve......................... 52 94 52 92 / 20 40 20 70
Glenwood........................ 64 97 64 95 / 30 40 30 70
Chama........................... 46 79 46 80 / 40 60 40 60
Los Alamos...................... 58 82 59 82 / 30 60 30 60
Pecos........................... 55 81 55 82 / 40 70 40 60
Cerro/Questa.................... 43 80 44 81 / 40 70 30 60
Red River....................... 43 70 44 71 / 40 70 30 60
Angel Fire...................... 40 73 40 75 / 40 70 30 60
Taos............................ 48 84 49 85 / 40 50 30 50
Mora............................ 49 76 49 78 / 40 70 30 60
Espanola........................ 56 89 57 90 / 40 40 30 40
Santa Fe........................ 58 83 59 83 / 40 70 40 60
Santa Fe Airport................ 56 87 58 87 / 30 50 30 40
Albuquerque Foothills........... 63 90 63 90 / 20 50 40 50
Albuquerque Heights............. 65 92 66 92 / 20 30 30 30
Albuquerque Valley.............. 59 94 58 94 / 20 20 20 30
Albuquerque West Mesa........... 64 93 65 92 / 20 20 20 30
Belen........................... 62 95 60 94 / 20 30 20 30
Bernalillo...................... 62 93 62 93 / 20 30 30 30
Bosque Farms.................... 59 94 57 93 / 20 30 30 30
Corrales........................ 61 93 62 93 / 20 30 30 30
Los Lunas....................... 60 94 59 93 / 20 30 20 30
Placitas........................ 61 89 61 89 / 20 40 30 40
Rio Rancho...................... 63 92 64 92 / 20 30 20 30
Socorro......................... 64 96 65 95 / 20 40 30 40
Sandia Park/Cedar Crest......... 58 84 58 84 / 20 50 30 50
Tijeras......................... 59 87 59 86 / 20 50 30 50
Edgewood........................ 56 85 55 86 / 20 60 30 50
Moriarty/Estancia............... 53 87 52 87 / 30 60 30 40
Clines Corners.................. 53 81 54 81 / 30 70 30 50
Mountainair..................... 55 86 55 85 / 30 60 30 50
Gran Quivira.................... 56 86 55 85 / 30 70 40 50
Carrizozo....................... 63 88 62 86 / 40 80 40 60
Ruidoso......................... 52 79 53 78 / 40 80 50 60
Capulin......................... 50 80 52 82 / 40 40 10 30
Raton........................... 52 84 53 87 / 40 40 20 30
Springer........................ 53 85 54 87 / 40 50 20 30
Las Vegas....................... 52 78 52 80 / 40 60 30 50
Clayton......................... 59 88 61 90 / 30 20 10 10
Roy............................. 56 83 57 84 / 50 50 30 20
Conchas......................... 61 89 62 91 / 60 40 30 20
Santa Rosa...................... 60 87 60 87 / 60 50 40 20
Tucumcari....................... 61 91 62 92 / 60 30 30 10
Clovis.......................... 63 90 64 90 / 50 50 40 20
Portales........................ 64 90 65 91 / 50 50 40 20
Fort Sumner..................... 64 91 64 91 / 60 50 40 20
Roswell......................... 70 95 68 94 / 30 50 30 30
Picacho......................... 62 87 61 87 / 30 70 40 50
Elk............................. 58 84 58 83 / 30 80 50 60
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for NMZ214-215-226.
Flood Watch from Wednesday afternoon through Wednesday evening
for NMZ214-215-221>224-226-229-239-240.
&&
SHORT TERM...52
LONG TERM....52
AVIATION...52
In the hours before
Local storm report, Jul 9, 1:33 PM MST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
233 PM MDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM Flash Flood 1 NE Ruidoso 33.34N 105.67W
07/09/2024 Lincoln NM NWS Employee
A car was reported to be floating away in
flood waters at Paradise Canyon and Hull.
&&
CGSpecial weather statement, Jul 9, 1:43 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
243 PM MDT Tue Jul 9 2024
NMZ208-220-241-092115-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
243 PM MDT Tue Jul 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SOCORRO COUNTY
THROUGH 315 PM MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Monticello, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Socorro County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3376 10759 3384 10733 3357 10718 3349 10751
TIME...MOT...LOC 2043Z 341DEG 8KT 3369 10743
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
12Local storm report, Jul 9, 1:50 PM MST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
250 PM MDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM Flash Flood 1 NW Ruidoso 33.34N 105.69W
07/09/2024 Lincoln NM NWS Employee
A woman was trapped in a tree due to high
rushing water. Rescue operations were
underway.
&&
CGLocal storm report, Jul 9, 2:02 PM MST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
302 PM MDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM Flash Flood Hollywood 33.33N 105.63W
07/09/2024 Lincoln NM NWS Employee
Riverside RV park is reported to be flooded
out.
&&
CGSpecial weather statement, Jul 9, 2:05 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
305 PM MDT Tue Jul 9 2024
NMZ227-228-230-092145-
Far Northeast Highlands-Union County-Johnson and Bartlett Mesas
Including Raton Pass-
305 PM MDT Tue Jul 9 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL UNION AND
SOUTHEASTERN COLFAX COUNTIES THROUGH 345 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Abbott, or 14 miles east of Springer, moving east
at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central Union
and southeastern Colfax Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3629 10439 3647 10446 3665 10396 3639 10386
TIME...MOT...LOC 2105Z 251DEG 24KT 3641 10434
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
33Local storm report, Jul 9, 2:12 PM MST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
312 PM MDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Flash Flood 2 WNW Ruidoso 33.34N 105.72W
07/09/2024 Lincoln NM NWS Employee
Bridge 4 on Main Road (at McDaniel Road) has
been washed out. Needs to be replaced.
&&
CGWildfire, Tusas Mountains Including Chama
- When
- July 9, 2:53 PM MST to July 16, 5:00 PM MST
- Where
- Tusas Mountains Including Chama forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
The lightning caused Yeso Wildfire was discovered near the Mesa del Yeso in eastern Rio Arriba County. The fire was managed and allowed to grow to 650 acres causing no damage.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Indiana, July 9, 2024$1.5 million · EF3 · 6 events
- Tornado and Flash Flooding in New Mexico, July 9 to 11, 2024$1.3 million · 1 in hail · 8 events
- Tornadoes in Kentucky, July 9, 2024$37,000 · EF1 · 2 events
- Damaging Winds in Texas, July 9, 2024$52,000 · 52 kt wind · 2 events
- Flash Flood in Illinois, July 9, 2024$50,000 · 1 event
- Tornado in Mississippi, July 9, 2024$15,000 · EF1 · 1 event
- Damaging Wind in Illinois, July 9, 2024$35,000 · 61 kt wind · 1 event
- Heat in New York, July 9 to 10, 202420 events
- Hail and Damaging Winds in Maine, July 9, 20241 in hail · 14 events
- Excessive Heat in Pennsylvania, July 9, 202410 events
- Damaging Wind in North Dakota, July 9, 2024$15,000 · 65 kt wind · 1 event
- Excessive Heat in New Jersey, July 9, 20249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183801.